Letters

Risk of torsades de pointes with non-cardiac drugs

BMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7277.46/a (Published 06 January 2001) Cite this as: BMJ 2001;322:46

Prolongation of QT interval is probably a class effect of fluoroquinolones

  1. Paul B Iannini, chairman, department of medicine (paul.iannini@danhosp.org),
  2. Sanjay Doddamani, resident in medicine,
  3. Eteri Byazrova, resident in medicine,
  4. Iulia Curciumaru, resident in medicine,
  5. Harvey Kramer, senior attending cardiologist
  1. Danbury Hospital, Danbury, CT 06810, USA
  2. Coffs Harbour Base Hospital Emergency Department, Coffs Harbour, NSW, Australia

    EDITOR—Yap and Camm emphasise the risk of torsades de pointes associated with non-cardiac drugs that prolong the QT interval.1 They comment on the fluoroquinolone antimicrobial agents grepafloxacin and sparfloxacin causing QT prolongation but also the apparent lack of this effect with levofloxacin. We recently cared for a patient who developed torsades de pointes while taking levofloxacin, which prompted us to examine retrospectively paired electrocardiograms in other patients to compare QTc intervals before and after they started treatment with this drug.

    Twenty three patients who received a standard dose of 500 mg levofloxacin daily had cardiograms that could be compared for QTc prolongation. Prolongation of >30 ms was found in four patients and of >60 ms in two patients. Absolute QT …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe